Quantcast

Granulomatous tattoo reaction and erythema nodosum in a young woman: common cause or coincidence?

Research paper by Uwe U Wollina, Monika M Gruner, Jaqueline J Schönlebe

Indexed on: 17 May '08Published on: 17 May '08Published in: Journal of Cosmetic Dermatology



Abstract

Tattooing has become quite popular in Western countries. With the increasing prevalence, there is also an increased risk of adverse effects. We describe a 17-year-old female patient with a black and red-colored tattoo, who developed immediately after red tattooing general malaise with fever, nausea, and vomiting. A bullous reaction was temporarily seen within the red part of her tattoo. The reaction later shifted to a subacute dermatitis with bacterial superinfection. Two months later, she felt ill again. She developed painful tender nodules on the anterior aspect of both lower legs identified as erythema nodosum without sarcoidosis. Is this is a unique case of adverse reaction to tattoo pigments with a type I and a type IV reaction, or is this a coincidence? The treatment was initiated with systemic and topical corticosteroids and topical antibiotics combined with compression bandages for the legs. After 3 weeks of treatment, the erythema nodosum completely resolved and did not reappear during a 1-year follow-up. The treatment of the local reactions, however, was unsatisfactory without complete response. There is an indispensable need for regulation of tattoo pigments and tattooing to improve consumer safety.